Korean J Gastroenterol.  2002 Oct;40(4):282-285.

Acute Pancreatitis Induced by 5-Aminosalicylic Acid in a Patient with Ulcerative Colitis

Affiliations
  • 1Department of Medicine, Sungkyunkwan University School of Medicine, Kangbuk Samsung Hospital, Seoul, Korea. ligua@samsung.co.kr

Abstract

Acute pancreatitis is a rare complication of 5-aminosalicylic acid (5-ASA) treatment. We recently experienced a case of acute pancreatitis secondary to 5-ASA in a patient with ulcerative colitis (UC). A 25-year-old man was admitted for bloody diarrhea and lower abdominal pain. Mesalazine was used under the diagnosis of ulcerative colitis, but the symptoms were not improved. After symptomatic improvement by steroid treatment, mesalazine was restarted for maintaining the remission. On the next day, he had a sudden severe epigastric pain with elevation of serum amylase and lipase levels. Drug-induced pancreatitis was suspected, and the mesalazine was discontinued. His abdominal pain disappeared, and his serum amylase and lipase levels returned to normal. After the administration of sulfasalazine, however, pancreatitis was relapsed. In conclusion, we suggest that drug-induced pancreatitis should be suspected in any patient who develops new abdominal pain while receiving 5-ASA.

Keyword

Ulcerative colitis; 5-Aminosalicylic acid; Acute pancreatitis

MeSH Terms

Abdominal Pain
Adult
Amylases
Colitis, Ulcerative*
Diagnosis
Diarrhea
Humans
Lipase
Mesalamine*
Pancreatitis*
Sulfasalazine
Ulcer*
Amylases
Lipase
Mesalamine
Sulfasalazine
Full Text Links
  • KJG
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr